Preventing a Fentanyl Overdose Death Means Staying Calm and Acting Fast
Fentanyl overdose and fentanyl-related overdoses are the most common overdose deaths in the United States. These overdoses numbered 20,000 in 2017 according to mortality data from the National Vital Statistics System. In an effort to reduce the number of these fatalities, the Centers for Disease Control and Prevention conducted a study to investigate the characteristics of a fentanyl overdose. Each of the respondents in the study had either survived an overdose themselves or witnessed an overdose in the past six months. According to the results, speed was one of the most common characteristics. Three-quarters of the respondents said they felt the onset of an overdose within seconds or minutes of consuming the fentanyl.
Signs Someone is Suffering from a Fentanyl Overdose
The following is a list of potential signs and symptoms of a fentanyl overdose.
• Nausea and vomiting
• Limp body
• Changes in the size of pupils
• Cold and clammy skin
• Blue colored lips and fingernails
• Slowed or stopped breathing
• Decreased heart rate
• Reduced or loss of consciousness
Steps to Immediately Help Someone During a Fentanyl Overdose
1. Attempt to Wake the Person
Begin by shaking the person and shouting their name. If this doesn’t rouse them, you can grind your knuckles into the person’s sternum. DO NOT strike, slap, or punch them across the face or anywhere on their body. This can cause more damage to the person.
2. Call 911
Call for emergency medical attention. Tell the operator that you have found someone who is unresponsive and having difficulty breathing. You do not have to disclose that it is an overdose, what kinds of drugs were taken, or where they were obtained.
3. Administer Naloxone a.k.a. Narcan
Naloxone is the only known substance to reverse the effects of an opioid overdose. It can be administered through a syringe or a nasal application. This drug was once restricted but is now available at most pharmacies without a prescription.
4. If There is No Naloxone, Check Breathing
Fentanyl is known to slow heart rate and breathing. If someone’s breathing has slowed dramatically, CPR may need to be administered. It’s a good idea to let someone who has been trained in CPR administer this procedure. If there is no one trained, tilt the person’s head back, pinch the nose, and breathe into their mouth every five seconds.
5. Stay with the Person
Naloxone can wear off and bring a person back to consciousness in thirty to ninety minutes. It’s important to stay with a person until help arrives or they wake up, so they can be informed about what happened.
Do you Need a Lawyer If You’ve Helped Someone During a Fentanyl Overdose?
In the past, many lives were lost because people around the victim, who could have helped, feared legal repercussions from becoming involved. The Good Samaritan Drug Overdose Act (Chapter 453C) directly addresses Nevadans with these fears. In 2015, because of the increasing number of opioid-related deaths, the Nevada Legislature made sweeping changes to the Good Samaritan Laws. The updated laws now protect people from criminal prosecution and civil liability if they aided someone suffering from an overdose.
So, if you do help someone during an overdose, you should not be arrested charged, prosecuted, or convicted, or have your property subjected to forfeiture, or be otherwise penalized for violating:
• Possession of a controlled substance, with exceptions
• Use of a controlled substance
• Possession of drug paraphernalia
• A restraining order
• A condition of the person’s parole or probation (NRS 453.150)
Jesse Kalter is Available to Assist if You are Facing Charges as a Result of Someone’s Overdose
You shouldn’t have to face criminal charges because of someone else’s drug use. While the Good Samaritan law is a viable defense, presenting it to a judge requires the experience of a knowledgeable drug defense attorney. Jesse Kalter Law has defended hundreds of drug cases. They have obtained several not-guilty verdicts and have had other cases dismissed completely. They are available to serve the people of Reno, Sparks, Carson City, Fallon, Fernley, Dayton, Yerington, Douglas County, and all other Northern NV rural counties.
Helping Someone with a Fentanyl Overdose Doesn’t Have to End in Jail Time
Contact Jesse Kalter Law Today for a Confidential Case Evaluation and Consultation
CLICK HERE to Contact Them Online or Call 775-331-3888
WHAT’S YOUR FREEDOM WORTH?®